Kapake 30mg/500mg Capsules
(Codeine Phosphate Hemihydrate and Paracetamol)
Read all of this leaflet carefully before you start taking this medicine.
- Keep this leaflet. You may need to read it again.
- If you have any further questions, ask your doctor or pharmacist.
- This medicine has been prescribed for you. Do not pass it on to others. It may harm them, even if their symptoms are the same as yours.
- If any of the side effects gets serious, or if you notice any side effects not listed in this leaflet, please tell your doctor or pharmacist.
See section 4.
1. What Kapake 30mg/500mg Capsules are and what they are used for
2. Before you take Kapake 30mg/500mg Capsules
3. How to take Kapake 30mg/500mg Capsules
4. Possible side effects
5. How to store Kapake 30mg/500mg Capsules
6. Further information
Kapake 30mg/500mg Capsules are one of a group of medicines called analgesics or painkillers. They are used to relieve severe pain in adults. Kapake 30mg/500mg Capsules contain codeine, an opioid analgesic, in combination with paracetamol.
Codeine can be used in children over 12 years of age for the short-term relief of moderate pain that is not relieved by other painkillers such as paracetamol or ibuprofen alone.
- are allergic (hypersensitive) to codeine phosphate hemihydrate, paracetamol or any of the other ingredients in Kapake 30mg/500mg Capsules.
- are suffering from head injuries.
- have been told by your doctor that you have a severe breathing difficulty called respiratory depression.
- are taking, or have taken in the last two weeks, medicine to relieve depression (Monoamine Oxidase Inhibitors/MAOIs). Ask your doctor or pharmacist if you are not sure what types of medicine you are taking.
- consume excessive amounts of alcohol on a regular basis.
- are pregnant or breastfeeding.
- suffer from severe but usually short-lasting asthma attacks (acute asthma).
- know that you metabolise very rapidly codeine into morphine.
Talk to your doctor if any of the above apply to you.
Do NOT give this product to children under 12 years of age.
Do not use this product for pain relief in children and adolescents (0-18 years of age) after removal of their tonsils or adenoids due to obstructive sleep apnoea syndrome.
Warnings and precautions
Codeine is transformed to morphine in the liver by an enzyme. Morphine is the substance that produces pain relief. Some people have a variation of this enzyme and this can affect people in different ways.
In some people, morphine is not produced or produced in very small quantities, and it will not provide enough pain relief. Other people are more likely to get serious side effects because a very high amount of morphine is produced. If you notice any of the following side effects, you must stop taking this medicine and seek immediate medical advice: slow or shallow breathing, confusion, sleepiness, small pupils, feeling or being sick, constipation, lack of appetite.
Children and adolescents
Use in children and adolescents after surgery Codeine should not be used for pain relief in children and adolescents after removal of their tonsils or adenoids due to obstructive sleep apnoea syndrome.
Use in children with breathing problems
Codeine is not recommended in children with breathing problems,
since the symptoms of morphine toxicity may be worse in these children.
Take special care with Kapake 30mg/500mg Capsules if you
- are elderly and/or in poor health
- suffer from an enlarged prostate
- suffer from any bowel problems
- suffer from Addison's disease
- suffer from any liver or kidney problems.
If any of the above apply to you, it is important that you speak to your doctor or pharmacist before taking Kapake 30mg/500mg Capsules and they will decide what to do. It may still be safe for you to take Kapake 30mg/500mg Capsules.
- Do not take for longer than directed by your prescriber.
- Taking codeine regularly for a long time can lead to addiction, which might cause you to feel restless and irritable when you stop the capsules.
- Taking a painkiller for headaches too often or for too long can make them worse.
Taking other medicines
Please tell your doctor or pharmacist if you are taking or have recently taken any of the following medicines, including those medicines obtained without a prescription:
- medicines called Monoamine Oxidase Inhibitors (MAOIs) used to treat depression, or have taken them in the last two weeks (see section 2 "Do not take Kapake 30mg/500mg Capsules..."). MAOIs are medicines such as moclobemide, phenelzine and tranylcypromine.
- medicines for depression, anxiety, other medicines known as tranquillisers, or hypnotics (medicines to help you sleep). You may experience more drowsiness if you take these medicines with codeine.
- colestyramine (medicine for high cholesterol levels or diarrhoea).
- domperidone or metoclopramide (medicines to stop you feeling sick or vomiting).
- anticoagulants, e.g. warfarin (medicine to prevent blood clots).
- medicines that you have bought yourself such as cough/cold remedies or other painkillers. Many of these will contain paracetamol and/or codeine and should not be taken while you are taking Kapake 30mg/500mg Capsules.
Please tell your doctor or pharmacist if you are taking or have recently taken any other medicines, including medicines obtained without a prescription.
Taking Kapake 30mg/500mg Capsules with food and drink
You should avoid alcohol when taking this product.
Food has no influence on Kapake 30mg/500mg Capsules.
Pregnancy, breastfeeding and fertility
Do not use this product or any other codeine-containing products if you are pregnant.
Do not take codeine while you are breastfeeding. Codeine and morphine passes into breast milk.
Driving and using machines
Kapake 30mg/500mg Capsules may make you feel drowsy. Do not drive or use machines until you know how they affect you.
Kapake 30mg/500mg Capsules can affect your ability to drive as it may make you sleepy or dizzy.
• Do not drive while taking this medicine until you know how it affects you.
• It is an offence to drive if this medicine affects your ability to drive.
• However, you would not be committing an offence if:
- The medicine has been prescribed to treat a medical or dental problem and PX664/5
- You have taken it according to the instructions given by the prescriber or in the information provided with the medicine and
- It was not affecting your ability to drive safely
Talk to your doctor or pharmacist if you are not sure whether it is safe for you to drive while taking this medicine.
Important information about some of the ingredients of Kapake 30mg/500mg Capsules
Kapake 30mg/500mg Capsules contain the colouring agent cochineal red A (E124) which may cause an allergic reaction in some patients.
Kapake 30mg/500mg Capsules should be taken orally (by mouth).
Always take Kapake 30mg/500mg Capsules exactly as your doctor has told you. You should check with your doctor or pharmacist if you are not sure.
The usual dose for adults and the elderly is one or two capsules taken every four hours. You should not take more than eight capsules in any 24-hour period.
The dose for children aged 12 and over is one capsule taken every six hours, up to a maximum of four capsules in any 24-hour period.
Doctors sometimes prescribe different doses to this. Read the pharmacist's label, it will tell you exactly how many you should take.
Kapake 30mg/500mg Capsules should not be taken by children below the age of 12 years, due to the risk of severe breathing problems.
This medicine should only be taken when necessary. Do not take more than the stated dose and do not take for more than three days. If the pain does not improve after three days, talk to your doctor for advice.
If you take more Kapake 30mg/500mg Capsules than you should
It is always important to follow the dose recommended on the label. Talk to a doctor at once if you take too much of this medicine even if you feel well. This is because too much paracetamol can cause delayed, serious liver damage.
If you forget to take Kapake 30mg/500mg Capsules
If you forget to take a dose, it may be because your symptoms have been relieved and you may not need to take Kapake 30mg/500mg Capsules any more. However, if you still suffer from pain take your dose as soon as you remember and then carry on as before. It is important that you do not take a double dose to make up for the forgotten dose.
Taking codeine regularly for a long time can lead to addiction, which might cause you to feel restless and irritable when you stop the capsules.
If you have any further questions on the use of this product, ask your doctor or pharmacist.
Like all medicines, Kapake 30mg/500mg Capsules can cause side effects, although not everybody gets them.
The following side effects have been reported:
- dizziness or drowsiness
- feeling sick or vomiting
Lying down may relieve these effects.
- allergic reaction (skin rash, itching, swelling or shortness of breath)
- serious skin reactions (very rare cases of serious skin reactions have been reported)
If you experience any of these symptoms please tell your doctor or pharmacist immediately.
- low blood cell counts (platelets and white blood cells) but these were not necessarily related to paracetamol
- slow heart beat
- stomach pains
- sudden pain in the upper part of your abdomen, if you have previously had your gall bladder removed
- bladder problems
- light headedness
- narrowing of your pupils
- confusion or changes in your mood
If you get any side effects, talk to your doctor, pharmacist or nurse. This includes any possible side effects not listed in this leaflet. You can also report side effects directly via the Yellow Card Scheme at: www.mhra.gov.uk/yellowcard
By reporting side effects you can help provide more information on the safety of this medicine.
Keep out of the reach and sight of children.
Do not use Kapake 30mg/500mg Capsules after the expiry date, which is stated on the carton and blister foil. The expiry date refers to the last day of that month.
Do not store this product above 30°C.
Do not use Kapake 30mg/500mg Capsules if you notice that the pack or any of the capsules are damaged.
Medicines should not be disposed of via wastewater or household waste. Ask your pharmacist how to dispose of medicines no longer required. These measures will help to protect the environment.
What Kapake 30mg/500mg Capsules contain
The active substances are codeine phosphate hemihydrate and paracetamol. Each capsule contains 30mg of codeine phosphate hemihydrate and 500mg of paracetamol.
The other ingredients are sodium starch glycolate and magnesium stearate. The capsule shells are made of gelatin and contain cochineal red A (E124), brilliant blue (E133) and titanium dioxide (E171) as colouring agents. The ink on the capsule shells contains shellac, black iron oxide (E172) and propylene glycol.
What Kapake 30mg/500mg Capsules look like and contents of the pack
Kapake 30mg/500mg Capsules are hard gelatin capsules which have a red cap and a white body, printed “G 30/500” on both the cap and body.
Kapake 30mg/500mg Capsules are available in packs of 100 capsules.
Marketing Authorisation Holder
Galen Limited Seagoe Industrial Estate Craigavon, BT63 5UA, UK
Almac Pharma Services Limited Almac House
20 Seagoe Industrial Estate Craigavon, BT63 5QD, UK
This leaflet was last revised in 09/2015.
Kapake is a Trade Mark.
PIL: Kapake 30mg/500mg Capsules
Ink Colour: Black
Dimensions: 238 x 155mm
PX No: 664/5
Folded Size: N/A
100mm verification bar